Texas, 2022

Excessive Heat in Texas, July 19 to 20, 2022

July 19 to 20, 2022 · NWS SHV · 21 events in 21 counties and zones

S. in mid July led to excessively hot temperatures across all of the Four State Region from July 19th through the 20th, with daytime temperatures climbing into the upper 90s to lower and middle 100s.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strengthening upper level ridge spanning much of the Southern U.S. in mid July led to excessively hot temperatures across all of the Four State Region from July 19th through the 20th, with daytime temperatures climbing into the upper 90s to lower and middle 100s. When combined with the daytime humidity, oppressively hot conditions were observed as heat indices averaged between 110-115 degrees during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 8:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 8:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
923 AM CDT Tue Jul 19 2022

...New UPDATE...

.UPDATE...
Issued at 921 AM CDT Tue Jul 19 2022

After record breaking overnight low temperatures this morning, the
hot pattern continues with high temperatures forecast to exceed
100 degrees across the majority of the region this afternoon as an
upper-ridge strengthens across the ArkLaTex. At the surface, an
area of low pressure aross the Texas panhandle will generate an
increased pressure gradient across mainly east and northeast Texas
as well as southeast Oklahoma allowing for southwest winds to
approach 15 mph with higher gusts this afternoon. These increased
winds will also support an elevated fire weather threat across
portions of northeast Texas and southeast Oklahoma. Otherwise,
the forecast remains on track. No update needed at this time. /05/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 310 AM CDT Tue Jul 19 2022

Brutally hot conditions are expected across the entire forecast
area today and Wednesday. A stout 597 hPa ridge will remain
centered over the Four Corners Region but is expected to expand
eastward across the Southern Plains. At the surface, southwesterly
winds will be strengthening in response to cyclogenesis lee of
the Rockies. The increased subsidence from the ridge will already
be result in additional degree or two of warmth. The downsloping
winds blowing into the region from Texas will add more subsidence
and more warming. They should also advect some drier air into the
region, which should result in lower humidity across portions of
Southeast Oklahoma and Northeast Texas. However, this will be
counterbalanced by afternoon temperatures between 104 and 108
degrees F, roughly northwest of a line from Tyler to Texarkana.
Farther southeast, daytime highs will still be near or over 100
degrees F. The triple digit temperatures combined with the
humidity should result in peak heat indices above 110 degrees
across the northern half of the forecast area today. Therefore,
the Excessive Heat Warning was expanded to cover all areas roughly
along and north of Interstate 20. Farther south, the peak heat
index values are a little more uncertain, but they should still be
well above Heat Advisory criteria.

I wish I could say that we'll see an improvement on Wednesday, but
the situation will likely worsen. It's possible some additional
cloud cover may limit any additional warming. However, a weak cold
front approaching from the northwest could result in some
compressional warming. Without any significant factors to hold
temperatures back, I have higher confidence in forecasting a
continued warming trend and triple digit temperatures nearly
areawide for Wednesday. Heat indices will likely be even higher,
and an Excessive Heat Warning may be necessary or the entire
forecast area.

If there's any positive news, there is a slight chance for
isolated convection in portions of Southeast Oklahoma Wednesday
afternoon ahead of the aforementioned front. However, these rain
chances are far from significant relief.

CN

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 310 AM CDT Tue Jul 19 2022

When it comes to patterns like this, there is rarely any major
deviation forecast to forecast. However, what does sometimes change
are smaller details at the mesoscale. As a whole, the long-term will
continue to pull from the list of synonyms for "hot", but what has
changed is the chance for rain into the weekend.

Unfortunately, widespread QPF still looks to be a pipe dream with
upper-level ridging holding firm. However, it looks like there may
be some better chances for rain on Thursday and Friday with that
cold front moving through the Midwest. This front looks to tilt and
stall for our area somewhere in SW Arkansas. Given the tilt of the
boundary, the best rain chances will continue to remain in our
eastern zones, before diminishing into Saturday. From there, the
chance for a shower or thunderstorm will be limited to our far SE
zones, where the flow from the ridge could push seabreeze activity
into our area.

The remainder of the long-term is ridge, ridge, and more ridge.
There is still some uncertainty as to where the main apex of this
thing sets up, but right over the Four-States region is not out of
the question. Get the thesaurus ready, because we really may be in
this for the long haul.

/44/

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Tue Jul 19 2022

While VFR conditions are anticipated for this entire TAF period,
strong winds may be possible today. These winds should remain
sustained from the S-SW between 10-15kts. Gusts up to 20-25kts are
possible, but should diminish past 20/02z.

/44/

&&

.FIRE WEATHER...
Issued at 310 AM CDT Tue Jul 19 2022

Due to the ongoing Moderate to Extreme Drought conditions ongoing
across East Texas, the criteria for Red Flag Warnings across our
Texas counties has been temporarily adjusted per request and
collaboration with the Texas A&M Forest Service and other Texas
NWS offices. The new criteria includes wind speeds (sustained or
gusts) of 15 mph or greater, relative humidity less than 25
percent, temperatures greater than 100 degrees F, and Critical or
Extreme fuel dryness.

All of the new criteria is expected to be met or exceeded across
portions of Northeast Texas today, generally west of a line from
Tyler, to Atlanta, to Texarkana. Therefore, a Red Flag Warning has
been issued for today through midnight tonight. Farther south
across Texas, relative humidity levels are expected to be higher
so these areas will included in a Fire Danger Statement for today.
Conditions should be similar in McCurtain County as in the Red
Flag area, although drought conditions are not quite as bad.
However, there has not been a change to Red Flag Warning criteria
for Oklahoma, so they were also included in the Fire Danger
Statement.

Wind speeds should be somewhat lower on Wednesday, but gusts may
still be between 15 and 20 mph. However, relative humidity values
are also expected to be above 25 percent. Red Flag conditions are
not currently anticipated on Wednesday, but another Fire Danger
Statement may be necessary.

09/44

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  82 105  81 /   0   0   0  10
MLU 100  80 101  79 /  10   0   0  10
DEQ 105  79 105  77 /   0   0  10  10
TXK 105  80 106  81 /   0   0   0  10
ELD 100  78  99  77 /   0   0   0  10
TYR 105  82 105  80 /   0   0   0  10
GGG 104  80 105  79 /   0   0   0  10
LFK 103  80 102  77 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
     051-059>061-070>073.

LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ001>006-012>014.

     Heat Advisory until 7 PM CDT this evening for LAZ010-011-017>022.

OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138.

     Heat Advisory until 7 PM CDT this evening for TXZ149>153-165>167.

     Red Flag Warning until midnight CDT tonight for TXZ096-097-
     108>112-124-125-136.

&&

SHORT TERM...05
LONG TERM....44
AVIATION...44
Hazardous weather outlook, Jul 19, 3:16 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
416 AM CDT Tue Jul 19 2022

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ126-137-138-
200930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Marion-Gregg-Harrison-
416 AM CDT Tue Jul 19 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values above 110 degrees this afternoon have prompted an
Excessive Heat Warning that will remain in effect until 7 PM
tonight. Given forecast temperatures for tomorrow, one may be issued
for tomorrow as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will continue across the area this week.
Heat headlines will likely be needed for most of the workweek,
including Excessive Heat warnings.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

LAZ010-011-017>022-TXZ149>153-165>167-200930-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
416 AM CDT Tue Jul 19 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values between 105-109 degrees this afternoon have
prompted a Heat Advisory that remains in effect until 7 PM tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will continue across the area this week.
Heat headlines will likely be needed for most of the workweek,
including Excessive Heat warnings.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

TXZ096-097-108>112-124-125-136-200930-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-
416 AM CDT Tue Jul 19 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
CDT TONIGHT...

This Hazardous Weather Outlook is for northeast Texas.

.DAY ONE...Today and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values above 110 degrees this afternoon have prompted an
Excessive Heat Warning that will remain in effect until 7 PM
tonight. Given forecast temperatures for tomorrow, one may be issued
for tomorrow as well. Additionally, given critically dry fuels and
higher winds this afternoon, a Red Flag Warning has been issued to
account for fire weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions will continue across the area this week.
Heat headlines will likely be needed for most of the workweek,
including Excessive Heat warnings.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Bowie

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 19, 11:00 AM CST to July 20, 7:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049691, 1049692, 1049693, 1049694, 1049695, 1049696, 1049697, 1049698, 1049699, 1049700, 1049701, 1049702, 1049703, 1049704, 1049705, 1049706, 1049707, 1049708, 1049709, 1049710, 1049711.